Maine, 2023

Heat in Maine, September 7, 2023

September 7, 2023 · NWS CAR · 3 events in 3 counties and zones

High pressure brought late season warmth to the region. with dew points around 70.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

High pressure brought late season warmth to the region. Temperatures reached the mid to upper 80s...with dew points around 70. This produced Heat Index values generally in the mid 90s...locally 100 to 105.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Sep 7, 8:40 AM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Sep 7, 8:40 AM EST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
940 AM EDT Thu Sep 7 2023

.SYNOPSIS...
Weak high pressure will be over the region into Thursday. A
slow moving storm system approaches from the west Thursday night
through Friday night. The cold front associated with this
system crosses Maine Saturday and Saturday night, then lifts
back north and stalls over the area early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
0935am update: Stable conditions with stratus clouds continue
on the eastern edge of the forecast area. The upper ridge will
crest over the area this afternoon. In the sunshine over western
portions of the forecast area, SBCAPE will increase through the
afternoon. Fat CAPE with values approaching 2000J/kg is
expected for much of Piscataquis County by late afternoon.
Thunderstorm activity should commence once the upper ridge moves
east of that area. As mentioned below, shear looks marginal for
storm organization. Cannot totally discount gusty winds and
small hail with the strongest cores, but heavy rainfall seems
like a more probable concern. PWs in Piscataquis County surge
over 1.75 inches this evening. Dew points over 70F and minimal
storm motions led to mention of locally heavy rainfall in that
area for late afternoon and into the evening. Could easily see a
quick 2 inches from the stronger cells.

The instability does not really diminish this evening and
tracks towards NE Aroostook through the evening. Therefore have
left thunderstorms in the forecast until midnight in a corridor
from Piscataquis County towards northern Aroostook County. The
combination of the rainfall and dew points still in the upper
60s make fog a decent bet again tonight...especially where any
clearing occurs. Also expect another round of coastal fog
tonight into Friday morning.

For Friday, the best chance for thunderstorms will be towards
the North Woods with stable conditions all day for Downeast. The
question will be how much surface heating will occur. Shear
still looks less than favorable.

Previous Discussion:
Fog and low clouds will continue across the forecast area
through early this morning, as low stratus push in from the west
and a fog bank encroaches from the east. Some radiational
cooling derived fog can be seen forming in river valleys as well
in current satellite imagery. Fog will gradually erode this
morning beyond sunrise. The moisture responsible for the fog
formation, however, will remain, with dewpoints lifting into the
70s across much of the forecast area through the day today.

In addition to elevated dewpoints, temperatures will be warm
once more with southerly warm air advection in place over
northern New England. High temperatures will reach into the mid
to upper 80s across much of the area, though the immediate coast
may only see highs in the upper 70s due to the afternoon sea
breeze. With highs in the upper 80s and dewpoints in the 70s
over the Bangor area, heat index values will briefly surge over
95 degrees, and a heat advisory is in place for this afternoon
across southern Penobscot and southern Piscataquis counties.

The heat and moisture of the afternoon will also lead to priming
the atmosphere for showers and thunderstorms. Most CAMs guidance
suggest 1500 to 2000 J/kg of CAPE across the central portion of
the forecast area, though the NAM is paLow stratus continues to track eastward across
the state as seen in current satellite imagery, with the narrow
band of stratus now across eastern Aroostook county and
beginning to edge into Washington county as well. Fog continues
to linger across many areas, but will begin to dissipate as the
sun continues to rise this morning. No major adjustments needed
to be made with the previous forecast remaining on track.rticularly
aggressive suggesting up to 3000 J/kg of CAPE. That said, bulk
shear values sit at or below 20 kts, so the risk of severe
thunderstorms is minimal. The greatest chance for thunderstorm
development will be over the Central Highlands through the mid
to late afternoon hours. Areas which receive rainfall from
showers and storms will see a rapid cooling trend, with temps
and dewpoints quickly falling to a more comfortable level.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Friday morning will see surface low to our north with cold front
draped back to the southwest through southern QB.

Models differ on timing and movement of front with 00z NAM bringing
it into the CWA Friday afternoon before stalling it out Friday night
into Saturday. NAM keeps best instability acrs central areas on
Friday immediately along and ahead of cdfnt.

GFS moves pre-frontal trof thru on Friday with best instability
further to the south. It then brings the front into CWA Friday night
and proceeds to stall it out over Downeast.

Latest EC and CMC are even more disjointed with regard to evolution
of front and associated rain, storms and/or fog development
throughout the short term. Even hires CAMS are struggling with
location of front thru the period.

For the time being have gone with higher pops each afternoon with
storms developing along boundary and in diurnal htg. CAPES
range from 1000-2000 J/kg Friday and Saturday afternoons with
bulk shear values increasing to near 40kts on Saturday.

Temps during the short term will be above normal each day. All
in all, expect a period of unsettled weather toward the end of
the week with pw values ranging from 1.5-1.75 inches over most
of the area Friday into Saturday.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Front will still be lingering near the area on Sunday,
essentially stalling out over Downeast, before heading north
as a warm front Sunday into Sunday night. Rain chances will
continue into early next week as waves continue to lift twd the
area in swrly flow aloft.

May see a brief break in showers on Tuesday and Tuesday night as
brief hipres at the sfc noses in from Canada, combined with
rising heights, results in subsidence. The middle to end of next
week will likely see moisture being entrained twd the region fm
possible tropical system with unsettled wx expected again.

&&

.AVIATION /13Z THURSDAY THROUGH MONDAY/...
NEAR TERM: IFR to MVFR conditions across most terminals will
gradually lift back to VFR through this morning. Generally, VFR
will continue across all terminals through the day today.
However, showers and thunderstorms will develop this afternoon,
and may lower sites briefly to MVFR along with gusty winds and
lightning threat this afternoon. BHB/the immediate coast may be
the one area that will best escape this chance due to the sea
breeze this afternoon. Overall winds will be southerly at around
5 kts.

Tonight, a return of fog to possibly all terminals, or at least
MVFR cigs if not IFR/LIFR at all terminals. Light southerly
winds overnight.

SHORT TERM:
Friday-Saturday...MVFR/IFR in fog possible  overnight with
conditions improving to VFR each morning. Cannot rule out brief
MVFR in afternoon thunderstorms. SSW 5-10kts.

Saturday night-Monday...Fog may bring vsbys down to MVFR/IFR at
night. MVFR possible each afternoon in thunderstorms. N 5-10kts
across northern terminals, S 5-10kts over Downeast terminals.

&&

.MARINE...
NEAR TERM: Conditions remain well below small craft over the
waters. Patches of fog could limit visibility through the day
today and into the night tonight.

SHORT TERM: Winds and seas below small craft levels through
early next week. Visibilities will be reduced in fog throughout
the period.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Heat Advisory from 1 PM to 5 PM EDT this afternoon for MEZ015-
     031.
MARINE...None.

&&

Near Term...AStrauser/MCW
Short Term...Buster
Long Term...Buster
Aviation...AStrauser/MCW/Buster
Marine...AStrauser/MCW/Buster
Hazardous weather outlook, Sep 7, 3:37 AM EST, 8 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
437 AM EDT Thu Sep 7 2023

MEZ001>006-010-011-016-017-029-030-032-080845-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Interior Hancock-
Central Washington-Coastal Hancock-Coastal Washington-
Northern Washington-
437 AM EDT Thu Sep 7 2023

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.

.DAY ONE...Today and tonight.

Heat Index values in the upper 80s to lower 90s are this
afternoon...most likely for portions of central and interior Downeast
Maine.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat Index values in the upper 80s to lower 90s are possible Friday
afternoon...most likely for portions of central and interior Downeast
Maine.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ015-031-080845-
Southern Penobscot-Southern Piscataquis-
437 AM EDT Thu Sep 7 2023

...HEAT ADVISORY IN EFFECT FROM 1 PM TO 5 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for Central Highlands Maine and
Penobscot Valley Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat Index values in the upper 80s to lower 90s are possible Friday
afternoon...most likely for portions of central and interior Downeast
Maine.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-080845-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
437 AM EDT Thu Sep 7 2023

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heat. Local standard time, as filed.

Heat, Southern Penobscot

When
September 7, 12:00 PM EST to 4:00 PM EST
Where
Southern Penobscot forecast zone
Reported by
ASOS
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Temperatures in the mid to upper 80s and dew points around 70 combined to produce Heat Index values generally in the mid 90s...locally 100 to 105.

Heat, Central Penobscot

When
September 7, 12:00 PM EST to 4:00 PM EST
Where
Central Penobscot forecast zone
Reported by
Mesonet
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Temperatures in the mid to upper 80s and dew points around 70 combined to produce Heat Index values generally in the mid 90s...locally 100 to 105.

Heat, Southern Piscataquis

When
September 7, 12:00 PM EST to 4:00 PM EST
Where
Southern Piscataquis forecast zone
Reported by
Mesonet
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Temperatures in the mid to upper 80s and dew points around 70 combined to produce Heat Index values generally in the mid 90s...locally 100 to 105.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2023Every state in 2023This day in weather historyWarnings in Maine, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139906, 1139907, 1139908.